Ecstasy and MDMA Overdose
- Table of ContentsPrint
- MDMA: A "Safe" Drug?
- Signs and Symptoms of Ecstasy and MDMA Overdose
- Risk Factors
- What to Do If You Overdose on Ecstasy and MDMA
- Preventing Ecstasy and MDMA Overdose
Commonly used at bars and parties, club drugs are especially popular among teenagers and young adults. MDMA, a synthetic amphetamine drug also known as ecstasy or Molly, is a popular club drug 1.
With both stimulant and hallucinogenic effects, MDMA enhances tactile sensations while producing feelings of increased energy and euphoria. For some people, it distorts the perception of time, enhances feelings of empathy, and stimulates sexual arousal 2.
MDMA: A "Safe" Drug?
The drug is popularly associated with teen and young adult dance events (e.g., EDM festivals, concerts, parties, raves). The combination of drug-induced euphoria and high energy contribute to ever-growing numbers of emergency department visits following these events.
Mistakenly believed to be safe to use among young people, MDMA is, in reality, addictive, dangerous, and even toxic.
Though street drug purity and doses vary wildly, on average users may take 50–100 mg of MDMA, with effects beginning 20–60 minutes later. Effects often peak after about 90 minutes and last 4–8 hours 2.
Classified as a Schedule I drug under the Controlled Substances Act, ecstasy is MDMA taken in pill form, while Molly is more often encountered as a powder or crystal form. In either case, and despite the widespread (mis)perception of Molly being relatively pure, suppliers mix MDMA with other substances such as methamphetamine, cocaine, and even bath salts 2,3.
Mistakenly believed to be safe to use among young people, MDMA is, in reality, addictive, dangerous, and even toxic 2,4. Between 2005 and 2011, the number of emergency department visits due to ecstasy use rose from 4,460 to 10,176—an increase of 128% 5. The stimulating effects of ecstasy dangerously masks alcohol intoxication, and because the two often go hand-in-hand, more than a third of these visits included alcohol use.
Signs and Symptoms of Ecstasy and MDMA Overdose
Ecstasy produces serious side effects when taken in excess. Users may take 1–2 (sometimes more) tablets at once or a series of them over a short period. This pattern dramatically increases the risk of overdose 2. Doses vary, and the presence of other drugs—whether from adulterated MDMA or when taken along with the drug—produces its own harmful side effects.
Signs and symptoms of MDMA intoxication manifest across multiple body systems and include 2,3:
- Uncontrolled body movements.
- Confusion and other changes in mental status.
- Restlessness and anxiety, even paranoia.
- Headache and blurred vision.
- Clenched jaws.
- Elevated body temperature, chills, and excessive sweating.
- Abdominal cramping, nausea, and vomiting.
- Irregular and rapid heart rate along with chest pains.
- Increased blood pressure.
- Urinary retention and delayed orgasm.
Overdose of ecstasy is indicated when these symptoms advance in intensity and dangerous conditions emerge, including renal failure and cardiac arrhythmias. Other symptoms of an overdose include 2:
- Hyperthermia—a dangerous overheating of the body.
- Very high blood pressure.
- Fainting spells.
- Loss of consciousness.
- Panic attacks.
The acute effects of MDMA intoxication pass after 3–6 hours from the last dose. However, moderate use of the drug causes effects that persist for as long as a week after that time. These symptoms mimic other health issues, especially if they persist. Seek professional help if you or someone you care for experiences 3:
- Problems with memory or concentration.
- Decreased appetite.
- Loss of interest in sex.
- Irritability, anxiety, and aggression.
Risk factors that may contribute to an individual’s worsening substance abuse problems include both drug tolerance and the development of physiological drug dependence. These related phenomena involve a drug altering the brain's chemical activity, causing it to become dependent on ever-increasing quantities to achieve the same effect. Addiction follows when a person compulsively alters their behavior to obtain the drug.
Some ecstasy abusers report developing significant tolerance while continuing to use the drug despite knowing its dangers. Both are serious warning signs of trouble 6.
A serious risk factor for MDMA overdose is using multiple drugs while simultaneously taking ecstasy. As a frequently adulterated street drug, Molly often includes other drugs to begin with, but many users combine its use with drugs like alcohol, marijuana, cocaine, and heroin. The result is a cocktail for disaster.
Another overdose danger peculiar to MDMA is the “crashing” effect it has following the drug wearing off. Because much of the drug use occurs during the weekend, some users refer to this period as “suicide Tuesday”. Feelings of lethargy, extreme appetite loss, and depression follow 24–48 hours after the last dose. Problems are primed to occur at this point should users resort to excessive amounts of other drugs for relief 3.
MDMA affects the same brain chemicals as many other addictive drugs, yet research has not confirmed whether the ecstasy is addictive. Users have reported withdrawal symptoms that mimic those when a person tries to quit other drugs. Some of these are 3:
- Difficulty concentrating.
- Memory loss.
- Appetite loss.
Since MDMA use is so often seen in the setting of other addictive drugs being used, differentiating the source of the symptoms is a professional necessity.
What to Do If You Overdose on Ecstasy and MDMA
If MDMA overdose is suspected, consider it a medical emergency and call 911 for help right away. Meanwhile, be prepared to initiate CPR if someone stops breathing or has an undetectable pulse. Also:
- Lay the victim down and turn them onto their side to prevent aspiration.
- Ensure they have a clear airway and remove any dangerous objects nearby in case they have a seizure.
- Try to keep the victim (and yourself) calm while waiting on emergency services.
At the hospital, emergency medical personnel will gather a history, especially information on all drugs taken. They might conduct lab work and imaging studies.
Physicians may administer activated charcoal to neutralize any drugs remaining in the stomach. They quickly address such emergency medical conditions as elevated blood pressure, high body temperatures, and cardiac issues. Once stabilized and depending on a host of factors, a person may be admitted for medical treatment, transferred to a drug detox or treatment facility or discharged with a referral to supportive services 7.
Preventing Ecstasy and MDMA Overdose
The single best individual prevention for ecstasy overdose is to avoid the drug altogether. If you have an existing substance abuse issue, you are at an increased risk for problematic use of MDMA. Seeking treatment now can help you avoid problems with additional drugs like ecstasy. If you are already using MDMA, stop immediately. If you have trouble doing this, seek treatment.
One of society's greatest tools in preventing MDMA abuse is education. Recognizing the deep connection this drug has with youth culture is vital. Specifically, “peer-led advocacy and drug-prevention programs” provide the best means to reach young adults, especially at the high school level 8.
If you have taken enough ecstasy or combination of drugs to end up in the emergency department, chances are good you need drug detox services before considering treatment. Usually available on an inpatient basis, detox lasts a few days, sometimes longer.
The primary purpose of drug detox is to remove drugs from your system while managing withdrawal symptoms and other health issues. Detox also serves to evaluate the problem, stabilize the person, and serve as initial point of contact in a longer treatment process 7.
Inpatient or outpatient treatment often follows detox. The severity of your problem guides most courses. Holistic and comprehensive in approach, inpatient care requires a commitment to a full-time in-house residence. It provides a full range of services that might include 9:
- Medical management.
- Individual behavioral modification therapy.
- Medications for withdrawal symptoms.
- Group and family counseling.
- Relapse prevention skills training.
Outpatient treatment services range from intense partial-hospitalization programs to once-weekly counseling sessions. No medication or treatment exists specifically for MDMA abuse, but treatment modalities may still be useful, especially since MDMA use along with other drugs is common 9,10.[/box]
Contrary to popular myth, ecstasy is not harmless. MDMA, whether taken as ecstasy tablets or Molly powder, is often composed of harmful adulterant substances and other drugs. Why continue putting your health—even life—at further risk? Call one of our treatment consultants at 1-888-744-0069Who Answers? and start your path to a new, drug-free life.
- National Institute on Drug Abuse (2012). Club Drugs.
- Drug Enforcement Administration. (n.d.). Drug Fact Sheet: Ecstasy or MDMA.
- National Institute on Drug Abuse (2016). MDMA (Ecstasy/Molly).
- Drug Enforcement Administration (2014). The Facts about MDMA: Ecstasy and Molly.
- Substance Abuse and Mental Health Services Administration (2013). The DAWN Report: Ecstasy-Related Emergency Department Visits by Young People Increased between 2005 and 2011; Alcohol Involvement Remains a Concern.
- National Institute on Drug Abuse (2006). Is MDMA Addictive?
- Medscape. (2016). MDMA Toxicity Treatment & Management.
- National Institute on Drug Abuse (2006). What Do We Know About Preventing MDMA Abuse?
- National Institute on Drug Abuse (2014). Drugs, Brains and Behavior: The Science of Addiction: Treatment and Recovery.
- National Institute on Drug Abuse (2006). Are There Effective Treatments for MDMA Abuse?